The US Food and Drug Administration recently approved a new formulation of intravenous (IV) acetaminophen for children at least 2 years of age. This drug has been widely used outside of the United States, with more than 500 million doses administered worldwide since 2002.
However, the current review describes a common dosing error associated with IV acetaminophen. Although most physicians calculate the required dose in milligrams, the IV solution is administered in milliliters. Given that the concentration of IV acetaminophen is 10 mg/mL, there is a strong risk for a 10-fold overdose of the drug unless the drug order is written and interpreted correctly. And this is exactly what has happened on numerous occasions. Many of these mishaps have led to medical malpractice litigation.
The current review describes what is known about the risk and consequences of an overdose of IV acetaminophen, as well as examines means to reduce these risks.
IV acetaminophen was recently approved for use in the United States, but an article published online January 23 in Pediatrics cautions clinicians to be aware of the potential for overdose of the drug.
Richard Dart, MD, PhD, and Barry Rumack, MD, both from the Rocky Mountain Poison and Drug Center, Denver, Colorado, say that in 2010, regulatory authorities in the United Kingdom reported 23 cases of single or repeated dosing errors using the IV form of acetaminophen in children younger than a year old. One of the cases was fatal.
Most involved a 10-fold error in young children, which resulted from calculating the dosage of the solution in milligrams, but then administering it in milliliters, the authors say. The solution used in the United Kingdom is 10 mg/mL, so if the dosage is calculated in milligrams, but then administered in milliliters, the result is a 10-fold overdose.
Similar to the formulation used in the United Kingdom, the IV acetaminophen product that is being distributed in the United States (Ofirmev, Cadence Pharmaceuticals) is formulated in a 10 mg/mL solution.
In many countries, the IV formulation of the drug is approved for all ages, but when the US Food and Drug Administration last year gave its okay for the IV administration of acetaminophen, the indication did not include children 2 years of age or younger. Nevertheless, off-label use can be anticipated, because it is used in young children internationally, and this age group often has difficulty with oral administration.
It would be prudent for clinicians to initiate proactive consultations with hospital pharmacy and nursing personnel whenever IV acetaminophen is added to the formulary. Clinicians should also write the prescribed dosage in both milligram and milliliter forms to prevent confusing the amount with the volume of the drug.
If an overdose is discovered, appropriate management should be initiated, using the Rumack-Matthews normogram as a guide, along with administration of acetylcysteine, the antidote for acetaminophen overdose.
There are important differences in the way oral and IV acetaminophen are metabolized. Intravenous infusion is predicted to produce a peak acetaminophen concentration in the liver 50% less than the concentration produced by the same oral dose. It is highly unlikely that a 10-fold IV overdose of the drug would led to production of more NAPQI, the toxic metabolite of acetaminophen.
Pediatrics. 2012; 129:349-353